Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 85, NWS Duluth, MN

July 5, 2016Cass County, Itasca County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Jul 5, 2016, 5:01 PM CDT for Cass County, Itasca County, Minnesota. It was in force for 44 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2016, 5:01 PM CDT (22:01 UTC)
Expired
Jul 5, 2016, 5:45 PM CDT
In force
44 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cass County, MN, Itasca County, MN

The radar

The Duluth radar (KDLH), 177 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 5:25 PM CDTTSTM WND DMG4 Ene Six Mile Lake, MNLOTS OF TREES DOWN ON HIGHWAY 2 BETWEEN MILE MARKER 145 AND MILE MARKER 157.
Jul 5, 5:25 PM CDTHAIL 0.887 Nnw Ball Club, MNLARGEST HAIL WAS NICKEL SIZE. 2 MINUTE DURATION.
Jul 5, 5:28 PM CDTTSTM WND DMG7 Nnw Ball Club, MNCOUPLE OF 8 TO 10 INCH DIAMETER TREES DOWN. POWER OUT.
Jul 5, 5:45 PM CDTTSTM WND GST 701 E Zemple, MNESTIMATED 70 MPH WIND GUSTS. LOTS OF TREES DOWN ACROSS COUNTY ROADS IN AND NEAR DEER RIVER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 10.0 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2016-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 101 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2016-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-223 J/kg
Mixed-layer LCL
1191 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

360 
WUUS53 KDLH 052201
SVRDLH
MNC021-061-052245-
/O.NEW.KDLH.SV.W.0085.160705T2201Z-160705T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
501 PM CDT TUE JUL 5 2016

THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CASS COUNTY IN NORTH CENTRAL MINNESOTA...
  NORTHWESTERN ITASCA COUNTY IN NORTH CENTRAL MINNESOTA...

* UNTIL 545 PM CDT

* AT 500 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES
  NORTHWEST OF LAKE WINNIBIGOSHISH...OR 20 MILES EAST OF BEMIDJI...
  MOVING EAST AT 50 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. SEVERAL TREES WERE BLOWN DOWN AND BOATS
           OVER TURNED ON LAKE BEMIDJI AS THIS STORM MOVED ACROSS
           THE BEMIDJI AREA BETWEE 445 AND 455 PM.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  DEER RIVER...MARCELL...BIGFORK...BENA...SQUAW LAKE...ZEMPLE...OSLUND...
  INGER...BALL CLUB...LAKE WINNIBIGOSHISH...SPRING LAKE...CASS LAKE...
  BOWSTRING...SAND LAKE...MAX...WIRT...CUT FOOT SIOUX LAKE...SCHLEY...DIXON
  LAKE AND BALL CLUB LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

IF ON OR NEAR ANY OF THE AREA LAKES...GET AWAY FROM THE WATER AND
MOVE INDOORS OR INSIDE A VEHICLE. DO NOT BE CAUGHT ON THE WATER IN A
THUNDERSTORM.

&&

LAT...LON 4741 9467 4741 9442 4743 9442 4747 9441
      4769 9442 4779 9366 4731 9370 4730 9466
      4732 9467
TIME...MOT...LOC 2158Z 265DEG 45KT 4751 9444 

HAIL...<.75IN
WIND...60MPH
 
$$
 MILLER
2 follow-up statements
780 
WWUS53 KDLH 052212
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
512 PM CDT TUE JUL 5 2016

MNC021-061-052245-
/O.CON.KDLH.SV.W.0085.000000T0000Z-160705T2245Z/
CASS MN-ITASCA MN-
512 PM CDT TUE JUL 5 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHEASTERN CASS AND NORTHWESTERN ITASCA COUNTIES...

AT 512 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER THE WESTERN
SIDE OF LAKE WINNIBIGOSHISH...OR 29 MILES NORTHEAST OF
WALKER...MOVING EAST AT 50 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE... 
DEER RIVER...MARCELL...BENA...SQUAW
LAKE...OSLUND...INGER...BALL CLUB...LAKE WINNIBIGOSHISH...SPRING
LAKE...BOWSTRING...SAND LAKE...MAX...DIXON LAKE...BOWSTRING
LAKE...AND PORTAGE LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
A BUILDING. GET OFF AREA LAKES AND SEEK SAFE SHELTER ON SHORE
IMMEDIATELY! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 4741 9442 4743 9442 4747 9441 4765 9441
      4775 9367 4731 9370 4730 9450
TIME...MOT...LOC 2210Z 268DEG 44KT 4745 9422 

HAIL...0.75IN
WIND...60MPH
 
$$
 MILLER
509 
WWUS53 KDLH 052222
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
522 PM CDT TUE JUL 5 2016

MNC021-061-052245-
/O.CON.KDLH.SV.W.0085.000000T0000Z-160705T2245Z/
CASS MN-ITASCA MN-
522 PM CDT TUE JUL 5 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHEASTERN CASS AND WEST CENTRAL ITASCA COUNTIES...

AT 521 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR INGER...OR 29
MILES NORTHWEST OF GRAND RAPIDS...MOVING EAST AT 50 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE... DEER RIVER...MARCELL...BENA...SQUAW
LAKE...INGER...BALL CLUB...LAKE WINNIBIGOSHISH...SPRING
LAKE...BOWSTRING...SAND LAKE...MAX... BALL CLUB LAKE...CUT FOOT
SIOUX LAKE...SIX MILE LAKE AND JESSIE LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
A BUILDING. GET OFF AREA LAKES IMMEDIATELY AND SEEK SHELTER IN A
STURDY BUILDING.  STAY AWAY FROM TREES...IF POSSIBLE.

&&

LAT...LON 4766 9422 4770 9368 4731 9370 4730 9439
      4746 9428
TIME...MOT...LOC 2220Z 266DEG 44KT 4746 9405 

HAIL...0.75IN
WIND...60MPH
 
$$
 MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:50 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 5, 3:50 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
350 PM CDT TUE JUL 5 2016

.SHORT TERM...(This evening through Wednesday)
Issued at 350 PM CDT Tue Jul 5 2016

At 330 PM, skies were mostly cloudy across northeast Minnesota,
while it was mostly sunny across northwest Wisconsin and portions
of far northeast Minnesota. Temperatures were generally in the
80s, with the highest temps at 3 pm being 88 degrees. Two Harbors
had the highest heat index value in our CWA at 94 degrees.

The main focus for tonight will be the potential for severe
thunderstorms. Ongoing severe thunderstorms over west central
Minnesota at this time. The consensus of the CAM's has been to
continue development in this area, with discrete cells gradually
morphing into a squall line that will push eastward across central
Minnesota. A tornado watch was recently issued for areas just
south of our southwest, and we may see another watch issued for
points east and potentially a bit north yet this afternoon or
early evening. The chances are increasing for a big wind event,
especially south of our CWA, but possibly including portions of
our southern CWA. Other showers and thunderstorms will develop
across the remainder of northeastern Minnesota, and there could
potentially be some isolated severe storms.

The showers and thunderstorms will then move east out of the area
as the night wears on, leaving a bit of a reprieve on Wednesday.
Highs will be in the upper 70s to lower 80s.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 350 PM CDT Tue Jul 5 2016

By Wednesday the northland will be in a short lull between systems
until another Central Plains low develops and moves toward the
area.

First low, the upper level pattern will become more amplified with
the British Columbia trof digging into the pacific northwest then
scoot along the international border through the rest of the week.
In the meantime, a warm frontal boundary will set up across
Missouri Wednesday night then it will push north and into MN and
WI Thursday. With strong warm air advection across the front,
there will be an increasing chance of rain late Wednesday night
and Thursday. By Thursday Night and Friday we are seeing a couple
different solutions at the surface with the NAM bring the warm
front north through northern WI and into the Arrowhead while the
GFS and ECMWF are more progressive with the system and swing it
straight east and over Lake Michigan by Friday afternoon. Based on
the fairly progressive upper air pattern, think leaning toward the
latter two. However, with the sfc low over Lake Michigan and the
upper low over MN the northland will still be in some good
cyclonic flow. This will keep the chances of rain going until
later Friday night and Saturday. A ridge of high pressure will
bring a relatively dry weekend, then back to rain chances early in
the next work week as another closed upper low advances from the
west.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1240 PM CDT Tue Jul 5 2016

VFR conditions will prevail across the region this afternoon, but
thunderstorms will develop across northern MN later this
afternoon ahead of a very strong cold front. The storms will then
move into northern WI early this evening. Some of the storms
could cause widespread dangerously strong winds and hail. There
could be some light fog early in the morning after the storms move
out.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  59  81  59  66 /  50   0  10  30
INL  55  81  56  77 /  40  10  10  50
BRD  59  81  61  76 /  50  10  30  60
HYR  62  82  59  78 /  70  10  10  50
ASX  61  82  58  72 /  70  10   0  40

&&

.DLH Watches/Warnings/Advisories...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...DAP
LONG TERM...CLC
AVIATION...clc
Hazardous weather outlook, Jul 5, 1:20 PM CDT, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
120 PM CDT TUE JUL 5 2016

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-061145-
KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE-
SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS-
CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS-
PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
120 PM CDT TUE JUL 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE
INTO TONIGHT. SEVERE STORMS ARE POSSIBLE...ESPECIALLY SOUTH OF A
HIGHWAY 2 CORRIDOR. LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL
WILL BE POSSIBLE WITH THE SEVERE STORMS. AN ISOLATED TORNADO IS
ALSO POSSIBLE...ESPECIALLY ACROSS SOUTHERN PORTIONS OF THE REGION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE EXPECTED THURSDAY INTO FRIDAY...WITH
LOCALLY HEAVY RAINFALL POSSIBLE. FLOODING IS POSSIBLE WHERE
MULTIPLE THUNDERSTORMS OCCUR.

THUNDERSTORMS ARE AGAIN EXPECTED LATE SUNDAY INTO MONDAY...WITH
STRONG TO SEVERE THUNDERSTORMS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS WILL LIKELY BE NEEDED BY LATE AFTERNOON.

LSZ121-140>148-061145-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
120 PM CDT TUE JUL 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS WESTERN LAKE SUPERIOR THIS
AFTERNOON INTO THE EVENING. SOME OF THE STORMS MAY BE STRONG TO
SEVERE...ESPECIALLY OVER THE SOUTHERN PORTION OF THE LAKE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A LOW CHANCE FOR THUNDERSTORMS LATE THURSDAY INTO FRIDAY
ACROSS WESTERN LAKE SUPERIOR...BUT THESE STORMS ARE NOT EXPECTED
TO BE SEVERE.

INCREASING NORTHEASTERLY WINDS ACROSS WESTERN LAKE SUPERIOR THURSDAY
NIGHT MAY RESULT IN BUILDING WAVES...LEADING TO HAZARDOUS
CONDITIONS FOR SMALL CRAFT.

DAP

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 5, 4:45 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
445 PM CDT TUE JUL 5 2016

MNZ018-025-052200-
NORTH CASS-NORTH ITASCA-
445 PM CDT TUE JUL 5 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL CASS AND
NORTHWESTERN ITASCA COUNTIES...

AT 444 PM CDT...A STRONG THUNDERSTORM WAS NEAR LAVINIA...OR 7 MILES
EAST OF BEMIDJI...MOVING EAST AT 45 MPH.

WIND GUSTS UP TO 45 MPH...PEA SIZE HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SQUAW LAKE...LAKE WINNIBIGOSHISH...CASS LAKE...DECKER LAKE...SCHLEY...
DIXON LAKE AND ROSY.

IF YOU ARE ON OR NEAR ONE OF THE MANY AREA LAKES...GET OFF OF THE
WATER IMMEDIATELY AND SEEK SHELTER ON SHORE INSIDE A STURDY BUILDING.

LAT...LON 4741 9467 4741 9442 4769 9442 4773 9407
      4736 9409 4735 9467
TIME...MOT...LOC 2144Z 267DEG 40KT 4752 9472

 MILLER

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 10:00 PM CDTSpecial Weather StatementDLHKoochiching30 min
Jul 4, 10:21 PM CDTSpecial Weather StatementDLH24 min
Jul 4, 10:42 PM CDTSpecial Weather StatementDLH33 min
Jul 4, 11:05 PM CDTSpecial Weather StatementDLH25 min
Jul 4, 11:23 PM CDTSpecial Weather StatementDLH37 min
Jul 4, 11:50 PM CDTSpecial Weather StatementDLHLake25 min
Jul 5, 12:14 AM CDTSpecial Weather StatementDLHLake31 min
Jul 5, 12:33 AM CDTSpecial Weather StatementDLHCook27 min
Jul 5, 12:53 AM CDTSpecial Weather StatementDLHCook37 min
Jul 5, 4:45 PM CDTSpecial Weather StatementDLH15 min
Jul 5, 5:37 PM CDTSevere Thunderstorm WarningDLHCass, Itasca, Saint Louis38 min
Jul 5, 6:15 PM CDTSevere Thunderstorm WarningDLHAitkin, Itasca, Saint Louis45 min
Jul 5, 6:55 PM CDTSevere Thunderstorm WarningDLHSaint Louis50 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.